Wyoming, 2017

High Wind in Wyoming, November 16, 2017

November 16, 2017 · NWS CYS · 7 events in 2 counties and zones

A fast moving upper level disturbance across northern Wyoming produced a brief period of high winds across portions of south central Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A fast moving upper level disturbance across northern Wyoming produced a brief period of high winds across portions of south central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 15, 10:15 PM MST, 3 hours earlier.

Area forecast discussion, Nov 15, 10:15 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 PM MST Wed Nov 15 2017

.SHORT TERM...(This evening through Thursday)
Issued at 248 PM MST Wed Nov 15 2017

Dry and mild conditions expected to prevail over the CWA this
period. Attention will be focused on some strong winds which look
likely around the Arlington area later tonight through Thursday...
expanding into possible western Converse county by Thursday
afternoon as lee troughing develops along the Laramie Range in
response to a shortwave ejecting ENE across the northern Rockys
into Canada. Pattern not favorable for the Bordeaux area due to
the expected nearness of the sfc trough. Stronger mid-level winds
also farther north with high wind threat looking lower for
northern Carbon county so opted to drop that area from the high
wind watch, but still some gusty winds expected during the day in
that area.

.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM MST Wed Nov 15 2017

Main focus this period will be late Thursday night through most of
Friday with a pretty good snowfall event expected over the higher
mtns. An upper trough will move into the Pacific northwest
Thursday evening and sweep east and across the area Friday
evening. Moisture will increase ahead of this system and ride up
the west-facing slopes of the Sierra Madre/Snowy Ranges later
Thursday night and continue on Friday producing some good snows.
Should see in the neighborhood of a foot of snow there before the
upper trough swings across early Friday evening bringing snow to
an end. Will keep the Winter Storm Watch going but trimmed it a
bit due to the expected ending of snow early Friday evening.

Other concern will be for a potential Bora event for a time late
Friday afternoon and evening as a cold front sweep across the CWA.
NAM depicting some 40-50kt winds with some downward omega
spreading into the far se Wy plains so will have to watch.

Saturday looking breezy and cool. Milder and dry weather returns
Sunday into early next week but may have some strong winds in
favored areas later Monday as lee troughing deepens over the high
plains.  Next cold front due about Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1015 PM MST Wed Nov 15 2017

VFR. SCT high clouds tonight, increasing and lowering Thursday.
Strong southwest surface winds and mountain wave turbulence will
impact aviation operations along and west of the Laramie Range
through Thursday. Gusts of 35-45 KT are forecast for terminals west
of the Laramie range, and 20-30 KT to the east. Introduced VCNTY SHRA
and 5000 FT CIGS at Rawlins Thursday evening ahead of cold front.

 &&

.FIRE WEATHER...
Issued at 248 PM MST Wed Nov 15 2017

Fire weather concerns expected to be low for the rest of the week
through the weekend as a trend towards cooler temperatures sets in
and keeps weather factors mostly non-critical. The will be some
stronger winds Thursday around the mtns then a cold front will
sweep across the area later Thursday with a period of gusty winds
behind it. Snow will fall mainly over the mtns Thursday night and
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday evening through Friday
     afternoon for WYZ112-114.

     High Wind Warning from midnight tonight to 6 PM MST Thursday for
     WYZ110.

     High Wind Watch from Thursday morning through Thursday afternoon
     for WYZ101.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Nov 15, 5:42 PM MST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
542 PM MST Wed Nov 15 2017

WYZ101>119-170045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
542 PM MST Wed Nov 15 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Southwest winds will increase later tonight, especially for the
wind prone areas along Interstate 80 between Laramie and Rawlins.
Gusts of 45 to 55 mph are expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong southwest winds wil occur Thursday as a cold front approaches
from the northwest. Wind gusts in excess of 60 mph are expected along
and west of a line from Douglas to Arlington to Rawlins Thursday. This
will create an increased blowoff and blowover risk for lightweight
and high profile vehicles on Interstate 80 from Rawlins to Laramie
and Interstate 25 from Douglas to Casper Thursday. High Wind Watches
and Warnings are in effect for these locations Thursday.

As the cold front moves through Carbon and Albany counties Thursday
evening, heavy snow and blowing and drifting snow will develop
across the Snowy and Sierra Madre Ranges. A Winter Storm Watch is
in effect for the Snowy and Sierra Madre Ranges Thursday night through
Friday night.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-170045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
542 PM MST Wed Nov 15 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 16, 1:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured a peak gust of 59 mph.

High Wind, North Snowy Range Foothills

When
November 16, 3:00 AM MST to 3:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
November 16, 3:50 AM MST to 4:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 16/0425 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 16, 8:50 AM MST to 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 16/1050 MST.

High Wind, North Snowy Range Foothills

When
November 16, 11:20 AM MST to 12:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 16, 12:50 PM MST to 12:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
November 16, 1:30 PM MST to 1:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726982, 726981, 726978, 726975, 726983, 726979, 726980.